MAUDE Adverse Event Report: EDWARDS LIFESCIENCES CARPENTIER-EDWARDS PERIMOUNT THEON PERICARDIAL BIOPROSTHESIS; REPLACEMENT HEART VALVE

EDWARDS LIFESCIENCES CARPENTIER-EDWARDS PERIMOUNT THEON PERICARDIAL BIOPROSTHESIS; REPLACEMENT HEART VALVE
Model Number 2700TFX
Medical Device Problem Codes Calcified (1077); Patient Device Interaction Problem (4001)
Health Effect - Clinical Code Heart Failure/Congestive Heart Failure (4446)
Date of Event 04/10/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was learned through implant patient registry and investigation that a 27mm 2700tfx aortic valve was explanted after an implant duration of three (3) years, nine months due to severe calcification, severe pannus, and severe stenosis.The explanted valve was replaced with a 27mm 11500a valve.Per medical records, pre-op echo shows severe as caused by prosthetic thickening/calcification.The patient arrives in the or in florid acute on chronic bi-ventricular failure with severe tr and rv dysfunction.Emergent salvage redo avr and tvr (with kay stitch) was performed.The previous valve was replaced with a 27mm inspiris valve.The patient tolerated the procedure well with no immediate complications.Per hospital pathology report, aortic bioprosthetic valve: severe calcification, severe pannus formation, and limited mobility of all 3 leaflets (gross exam only).Edwards lifesciences maintains an implant patient registry.This registry is a patient tracking mechanism for serialized edwards implantable devices (bioprosthetic heart valves and annuloplasty rings), rather than a true post-market surveillance registry.Through the registry, edwards is notified when these devices are implanted.In addition, patient and/or device status may be reported to the registry via the implantation data cards.The information is received from various sources (e.G.Surgeon, hospital, and patient family members) and is not received in the form of a conventional 'customer complaint'.The information reported may or may not be related to the edwards device.
 
Additional Manufacturer Narrative
H11: additional manufacturer narrative: the investigation is still in progress; therefore, a conclusion has yet to be established.A supplemental report will be submitted accordingly upon investigation completion.Edwards will continue to review and monitor all reported events.Trends are monitored on a monthly basis and if action is required, appropriate investigation will be performed.
 
Additional Manufacturer Narrative
H11: additional manufacturer narrative: updated section h6 (type of investigation, investigation findings, investigation conclusions).Calcific degeneration is a common cause of bioprosthetic heart valve failures.Many factors contribute to the onset and propagation of calcification.These include patient factors (age, disease state, pharmacological intervention, etc.), mechanical stress related to the valve's hemodynamic performance, and glutaraldehyde fixation of tissue.Of these, the fixation process is a relatively minor contributor to calcification for edwards' tissue valves due to anti-calcification treatments during manufacturing.Though numerous studies have been conducted on preventive calcification strategies in bioprosthetic heart valves, the causes of calcification are not fully understood and there are still no mechanisms or medical therapies which fully prevent bioprostheses from calcifying.Pannus overgrowth, or host tissue, is considered a form of non-structural valve dysfunction.The growth of host tissue on the sewing ring is expected and is a natural part of the healing reaction to prosthesis implantation.In contrast, if there is an excessive amount of pannus growth, it can extend onto the cusp surfaces leading to thickening of the cusps, leaflet immobility, elevated gradients, and stenosis.Host tissue growth can also contribute to cusp retraction or curling resulting in valvular regurgitation.Calcification is most commonly related to patient factors and is not usually an indication of a device malfunction.Host fibrous (pannus) tissue growth is not a malfunction of the device related to a manufacturing deficiency.The root cause of this event was determined to be due to patient related factors.The event observed in this case was due to a progression of the patient's underlying valvular disease pathology combined with the patient's other underlying risk factors, including coronary artery disease, history of bicuspid valve and diabetes mellitus.Attempts have been made to obtain product for evaluation.No device was returned.The device history record (dhr) review was completed and this device passed all manufacturing and sterilization inspections prior to release for distribution.There were no issues identified that would have impacted this event.Edwards will continue to review and monitor all reported events.Trends are monitored on a monthly basis and if action is required, appropriate investigation will be performed.
 
Additional Manufacturer Narrative
H3: evaluation summary: customer reports of calcification, pannus, and stenosis were confirmed.X-ray demonstrated wireform intact and heavy calcification on all three leaflets.Extrinsic calcific deposits were observed on the surfaces of leaflets 2 and 3 on the outflow aspect and on all three leaflets on the inflow aspect.Moderate host tissue overgrowth encroached onto the tissue and into the orifice at the greatest distance of approximately 7mm on leaflet 2 at the inflow aspect.Calcification and host tissue overgrowth restricted leaflet mobility and led to stenosis.Metal band was deformed and pushed outward around leaflet 3.Sewing ring was cut off and exposed the metal band on the inflow aspect.Cut off sewing ring fragment was not returned.A suture pledget remained attached to the metal band around commissure 2 on the inflow aspect.Wireform was exposed around leaflets 2 and 3 on the outflow aspect.

Brand Name
CARPENTIER-EDWARDS PERIMOUNT THEON PERICARDIAL BIOPROSTHESIS
Common Device Name
REPLACEMENT HEART VALVE
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES LLC
1 edwards way
irvine CA 92614
Manufacturer Contact
saurav singh
1 edwards way
irvine, CA 92614
9492506615
MDR Report Key19280129
Report Number2015691-2024-03450
Device Sequence Number6335694
Product Code DYE
UDI-Device Identifier00690103194050
UDI-Public(01)00690103194050(17)230928
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
P860057
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/02/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/28/2023
Device Model Number2700TFX
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/16/2024
Supplement Date Received by Manufacturer06/07/2024
06/27/2024
Initial Report FDA Received Date05/09/2024
Supplement Report FDA Received Date06/10/2024
07/02/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/29/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Required Intervention; Hospitalization;
Patient Age63 YR
Patient SexMale